This February 2010 accident report is provided by the National Transportation Safety Board. Published as an educational tool, it is intended to help pilots learn from the misfortunes of others.
Aircraft: Beech Turbo Bonanza. Injuries: 1 Fatal. Location: Edgewater, Md. Aircraft damage: Substantial.
What reportedly happened: The airplane was on final approach to land about a half mile from the runway at an altitude of about 300 feet, when it stalled, banked right, and crashed into trees and burst into flames.
Examination of the wreckage did not reveal any pre-impact malfunctions. Witnesses reported they observed the landing gear and flaps extended during the beginning of the accident sequence, yet the airplane was found with the landing gear and flaps retracted.
The pilot had a history consistent with alcohol and prescription drug dependence, and had at least once previously failed rehabilitation treatment. He had been experiencing worsening back pain, and had undergone surgery about six weeks before the accident, with continuing pain after the surgery. He had been using prescription narcotic medications from multiple providers for over a year before the accident, most recently filling a large prescription for narcotic medications three days before the accident.
Postmortem toxicology testing was consistent with recent use of a prescription antidepressant, also used to treat nicotine dependence, that can increase the likelihood of seizure activity, though that risk remains low. Toxicology testing also was consistent with the relatively recent use of a prescription narcotic, but the lack of such medication in the pilot’s blood suggests the possibility he may have been experiencing the effects of opiate withdrawal, which can include agitation, anxiety, nausea, and abdominal cramping, among other symptoms. The pilot may also have been distracted by back pain.
Probable cause: The pilot’s failure to maintain adequate airspeed while on approach, which resulted in an inadvertent stall. Contributing to the accident was the pilot’s likely impairment due to back pain, symptoms of opiate withdrawal, or both.
For more information: NTSB.gov. NTSB Identification: ERA10FA154
People who read this article also read articles on airparks, airshow, airshows, avgas, aviation fuel, aviation news, aircraft owner, avionics, buy a plane, FAA, fly-in, flying, general aviation, learn to fly, pilots, Light-Sport Aircraft, LSA, and Sport Pilot.